Antihistamine use linked to extra pounds
People who use prescription antihistamines to relieve allergy symptoms may be more likely to be overweight.
There have been studies that show allergies and asthma themselves are associated with obesity. To explore the relationship between antihistamines and weight gain, researchers studied 867 Americans. All participants had their weight and height measured, as well as their blood sugar, cholesterol and levels of the blood-sugar-regulating hormone insulin.
Among the 268 antihistamine users, 45 percent were overweight, versus 30 percent of the 599 study participants not on the medications. On average, antihistamine users had a higher body mass index (BMI) - at about 31, which falls into the category of obesity. That compared with a BMI of about 28 among non-users, which correlates to being moderately overweight. When the researchers accounted for participants' age and sex, antihistamine use was linked to a 55 percent increase in the odds of being overweight versus non-use. The medications were not linked to higher odds of elevated blood sugar, insulin or cholesterol, however.
The findings do not prove that antihistamines are the cause of the extra weight, as this observational study only points to an association between antihistamine use and body weight.
DoctorNDTV is the one stop site for all your health needs providing the most credible health information, health news and tips with expert advice on healthy living, diet plans, informative videos etc. You can get the most relevant and accurate info you need about health problems like diabetes, cancer, pregnancy, HIV and AIDS, weight loss and many other lifestyle diseases. We have a panel of over 350 experts who help us develop content by giving their valuable inputs and bringing to us the latest in the world of healthcare.